Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Binghamton, NY

August 4, 2017Tioga County, Tompkins County, New York

NWS Binghamton, NY issued this special weather statement at Aug 4, 2017, 8:08 PM EDT for Tioga County, Tompkins County, New York. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 8:08 PM EDT (00:08 UTC)
Expired
Aug 4, 2017, 9:15 PM EDT
In force
67 min
Issued by
NWS Binghamton, NY

Counties Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 24 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:03 PM EDTTSTM WND DMGNewark Valley, NYWIRES DOWN IN ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS81 KBGM 050008
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
808 PM EDT FRI AUG 4 2017
 
NYZ017-025-044-055-050115-
Cortland NY-Southern Cayuga NY-Tioga NY-Tompkins NY-
808 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
CAYUGA...WESTERN CORTLAND...CENTRAL TIOGA AND EASTERN TOMPKINS
COUNTIES UNTIL 915 PM EDT...

At 807 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cascade to near Willseyville. Movement was east
at 30 mph.

Strong wind gusts will be possible with these storms.

Locations impacted include...
Ithaca, Cortland, Cayuga Heights, Lansing, Danby, Homer, Caroline,
Virgil, Groton and Locke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4241 7610 4240 7613 4237 7612 4237 7611
      4229 7611 4228 7609 4226 7609 4226 7610
      4224 7608 4219 7609 4216 7649 4275 7652
      4278 7612
TIME...MOT...LOC 0007Z 256DEG 30KT 4275 7643 4225 7642 

$$

KAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:34 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 4, 7:34 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
734 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A strong area of low pressure will push a cold front through the
area tonight. This front will trigger showers and
thunderstorms, some of which may become severe. High pressure
will bring cooler and drier air for the weekend. The next chance
for more rain will come on Monday as low pressure tracks into
the mid-Atlantic states.

&&

.NEAR TERM /THROUGH SATURDAY/...
Scattered thunderstorms were popping up across much of central
NY and northeast PA especially east of I-81. This was in the
area of highest instability where mixed layer CAPEs were
1500-2000 J/KG. However, the shear was not that impressive and
as a result we are seeing pulse storms some of which are
approaching severe limits. So we have issued a few special
weather statements. We expect this activity to continue into the
late afternoon and then wane some as the forcing and shear were
weak. Main forcing associated with a vigorous upper level wave
and attendant cold front was west of our forecast area at this
time. As this feature works east-northeast into the evening,
forcing and shear will increase and the more organized
convection will work east reaching Steuben/Yates counties around
21-22z and to the I-81 corridor by 00z-01z. Instability won't
be as high by this time but still should be around 1000 J/Kg.
0-1 km shear will approach 30 knots with similar shear values
above so we expect a line of storms to pass through with the
potential for damaging winds, hail and locally heavy rain.

After this line of storms fizzles late this evening due to loss
of heating the front will cross the region overnight and likely
will be accompanied by more showers and isolated thunderstorms.
Not expecting additional severe late tonight. At this point it
doesn't look like heavy rain potential lasts after midnight.
Best chances for heavy rain and localized flooding will be
during the afternoon and evening today with the scattered
activity this afternoon and more organized activity this evening
given the very wet antecedent conditions.

After the front crosses the region Saturday morning, there will
be widespread broken stratocumulus, especially in central NY
and far northern PA with lingering scattered showers. Showers
will linger in our northern counties into the afternoon as
well. We do expect some clearing in northeast PA and south
central NY later Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Saturday night...Upper level trough axis moves east of the
region while surface ridging also occurs from high pressure in
the mid Atlantic. Will continue to carry chance/slight chance
pops in the far north during the evening hours then the rest of
the overnight period will be dry. Overnight lows will range in
the lower to middle 50s.

Sunday...Zonal flow aloft with no apparent short waves along
with high pressure near the mid Atlantic coast will provide a
dry day with partly sunny skies. Highs will generally be in the
middle 70s.

Sunday night/Monday...A fairly strong mid level short wave will
track from the Ohio valley across Pennsylvania and through
central New York during the period. The resulting surface low
tracks from the Tennessee/Ohio Valleys east through the mid
Atlantic region and into coastal New England. Showers will
spread across northern Pennsylvania and into the southern tier
late Sunday night with widespread rain across the entire region
on Monday. Another system with plenty of moisture to work with
could produce rainfall totals between 1.0-1.5 inches over
northeast Pennsylvania and the southern Catskills.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The above mentioned system moves off the New England coast
Monday night keeping the chance for showers over the area.
Tuesday through Wednesday night looks mainly dry due to weak
ridging aloft and high pressure in the vicinity. Next chance for
showers and thunderstorms will be Thursday through Friday as
another broad upper level trough re-establishes itself in the
Great Lakes region along with an approaching frontal boundary.

Temperatures through the period will be near seasonal normals.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Line of thunderstorms will move across all terminals between 00z
and 04z. Flight conditions will drop to IFR in heavy rain with
thunder and mist. We also have wind gusts to between 35 and 40
knots as the line moves through. We time the line through ELM
around 00z, ITH around 0030z, SYR at 0100z, RME at 0200z, BGM
around 0130z and AVP around 2-3z. Once this line of
thunderstorms moves through we expect mainly VFR in showers and
some thunderstorms until the cold front passes between 2 am and
5 am. After the front passes by, we will see an MVFR ceiling
with lingering showers all Terminal sites which will improve to
scattered to broken VFR between 15z and 20z.

Winds will be southerly 10-15 knots gusts to 25 knots until late
evening then southerly 5 to 10 knots overnight. Winds will
increase from the west winds to 10-15 knots with gusts to 20-25
knots by Saturday afternoon.

Outlook...

Saturday night...Generally VFR. Chance for IFR valley fog late.

Sunday...VFR. Chance early morning IFR valley fog.

Monday and Tuesday...Restrictions possible in showers and
thunderstorms.

Wednesday...VFR...chance of early morning IFR valley fog

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...RRM
LONG TERM...RRM
AVIATION...DJN
Hazardous weather outlook, Aug 4, 4:17 PM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
417 PM EDT Fri Aug 4 2017

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-052030-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-
417 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NYZ046-057-062-PAZ039-040-043-044-047-048-072-052030-
Otsego-Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
417 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE MAINLY LATE THIS
EVENING...

A line of weakening thunderstorms will reach the northern Poconos
and Catskills by late evening. There is still a chance that an
isolated storm or two could have heavy rain, damaging winds and
large hail. Additionally, there is a threat for locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 4, 7:18 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
718 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     PAINTED POST            42.16N  77.09W
08/04/2017                   STEUBEN            NY   911 CALL CENTER

            TREE DOWN ACROSS VICTORY HWY

&&

MJH
Special weather statement, Aug 4, 7:26 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
726 PM EDT FRI AUG 4 2017

NYZ023>025-055-PAZ038-050000-
Chemung NY-Schuyler NY-Tioga NY-Tompkins NY-Bradford PA-
726 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...CHEMUNG...TIOGA...SOUTHERN TOMPKINS AND NORTHERN BRADFORD
COUNTIES UNTIL 800 PM EDT...

At 726 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Millport to near Elmira to near Wellsburg.
Movement was east at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chemung, Elmira, Southport, Barton, Horseheads, Sayre, Newfield,
Waverly, Elmira Heights and Owego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 7693 4245 7626 4241 7625 4241 7613
      4237 7611 4229 7611 4227 7608 4226 7610
      4223 7608 4219 7609 4218 7612 4201 7610
      4200 7615 4194 7614 4190 7685 4209 7684
TIME...MOT...LOC 2326Z 259DEG 50KT 4225 7681 4211 7674 4199 7675

MLJ
Special weather statement, Aug 4, 7:35 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
735 PM EDT FRI AUG 4 2017

PAZ038-050015-
Bradford PA-
735 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL BRADFORD COUNTY UNTIL
815 PM EDT...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canton, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Troy around 745 PM EDT.
  Le Roy around 750 PM EDT.
  Burlington around 800 PM EDT.
  Franklindale around 805 PM EDT.
  Ulster and Monroeton around 810 PM EDT.
  Towanda and Wysox around 815 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4192 7635 4166 7624 4158 7674 4160 7688
      4175 7690
TIME...MOT...LOC 2335Z 252DEG 31KT 4167 7686

MLJ
Local storm report, Aug 4, 7:37 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
737 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     AUBURN                  42.93N  76.57W
08/04/2017                   CAYUGA             NY   TWITTER

            MULTIPLE TREES DOWN ON STRUCTURES

&&

CJP
Local storm report, Aug 4, 7:45 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     SENECA FALLS            42.91N  76.80W
08/04/2017                   SENECA             NY   911 CALL CENTER

            TREES AND POWER LINES DOWN IN THE VICINITY OF 2190 LAKE
            ROAD

&&

CJP
Special weather statement, Aug 4, 8:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
808 PM EDT FRI AUG 4 2017

NYZ017-025-044-055-050115-
Cortland NY-Southern Cayuga NY-Tioga NY-Tompkins NY-
808 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
CAYUGA...WESTERN CORTLAND...CENTRAL TIOGA AND EASTERN TOMPKINS
COUNTIES UNTIL 915 PM EDT...

At 807 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cascade to near Willseyville. Movement was east
at 30 mph.

Strong wind gusts will be possible with these storms.

Locations impacted include...
Ithaca, Cortland, Cayuga Heights, Lansing, Danby, Homer, Caroline,
Virgil, Groton and Locke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4241 7610 4240 7613 4237 7612 4237 7611
      4229 7611 4228 7609 4226 7609 4226 7610
      4224 7608 4219 7609 4216 7649 4275 7652
      4278 7612
TIME...MOT...LOC 0007Z 256DEG 30KT 4275 7643 4225 7642

KAH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:15 PM EDTSpecial Weather StatementBGMOnondaga30 min
Aug 4, 8:54 PM EDTSpecial Weather StatementBGMBroome36 min
Aug 4, 8:58 PM EDTSpecial Weather StatementBGMTioga47 min
Aug 4, 10:25 PM EDTSpecial Weather StatementBGMOtsego35 min
Aug 4, 10:32 PM EDTSpecial Weather StatementBGMOtsego43 min
Aug 4, 8:03 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Aug 4, 8:26 PM EDTSpecial Weather StatementBGMSusquehanna34 min
Aug 4, 9:15 PM EDTSpecial Weather StatementBGMLuzerne45 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.